Herbs to Avoid on Metformin

Metformin is usually prescribed for Type 2 diabetes patients who have trouble maintaining consistent blood sugar levels. As a general rule, it is unsafe to take any herbs, supplements or vitamins while taking metformin unless you have the express approval of your doctor. Many of these over-the-counter substances can lower your blood sugar too much or make the metformin less effective in controlling your blood sugar. Before taking any herbs with this medication, talk to your doctor and pharmacist to ensure safety.

Uses

Metformin is a type of antidiabetic drug called a biguanide. It is used primarily to lower blood sugar in Type 2 diabetics, but it is also used to treat the side effects of polycystic ovarian syndrome and nonalcoholic fatty liver disease. Some side effects include:

  • headache
  • muscle pain
  • weakness
  • mild nausea
  • vomiting
  • gas
  • diarrhea

Take this medication with a meal to avoid some of these side effects, and you should take vitamin B-12 to avoid the deficiency metformin can sometimes cause.

Herbs to Avoid

Some supplements and herbs lower your blood sugar and can make it drop too low when you're taking metformin. St. John's wort and Dong quai can increase the sun sensitivity caused by metformin. Guar gum can interfere with the medication's absorption, and gingko biloba combined with metformin made glucose tolerance worse in patients -- their blood sugars remained higher with the combination.

Other Drug Interactions

Metformin interacts with many prescription drugs, as well. Tell you doctor if you take the water pill Lasix, the heart medication digoxin or the antibiotic vancomycin. Other medications to mention include nifedipine, cimetidine, amiloride and morphine. Some medications can cause a higher blood sugar than normal and interact with metformin.

Other Safety Considerations

The major safety concern with metformin is a rare but serious side effect known as lactic acidosis. This happens when lactic acid builds up in the muscles, and it can be fatal. This condition is a medical emergency, so call your doctor even if you have minor symptoms of lactic acidosis.

×